Iowa, 2012

Damaging Winds in Iowa, August 16, 2012

August 16, 2012 · NWS DVN · 3 events in 1 county or zone

A cold front moved through eastern Iowa during the early morning hours producing scattered showers and thunderstorms. A couple of these thunderstorms became severe over Iowa County producing damaging wind gusts exceeding 60 mph near Williamsburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved through eastern Iowa during the early morning hours producing scattered showers and thunderstorms. A couple of these thunderstorms became severe over Iowa County producing damaging wind gusts exceeding 60 mph near Williamsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 16, 2:05 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 16, 2:05 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT THU AUG 16 2012

.SYNOPSIS...
ANALYSIS AT 2 AM SHOWS RAPID DEVELOPMENT OF SHOWERS AND STORMS
BLOOMING A ALONG AND BEHIND VIGOROUS AND SEASONALLY VERY STRONG COLD
FRONT NOW NEAR I-35. THIS IS SIMILAR TO WHAT WAS DISCUSSED PAST FEW
NIGHTS AND NOWCAST TOOLS SUPPORT THIS LOOSE CONVECTIVE COMPLEX TO
PASS ACROSS AT LEAST THE NORTHERN 1/2 TO 2/3 AREA BETWEEN NOW AND
NOON THIS MORNING. LOCAL TECHNIQUES SUGGEST LIGHT TO MAINLY MODERATE
RAIN AMOUNTS NORTH OF HIGHWAY 34 WITH SOME LOCALIZED 1 PLUS INCH
AMOUNTS. UPPER AIR ANALYSIS SUPPORTS FRONT AS STRONG AS PROGGED WITH
GUSTY NW WINDS THIS AFTERNOON AND THEN BELOW NORMAL TEMPERATURES NEXT
SEVERAL DAYS.

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY...NOWCAST TOOLS SUPPORT HIGHEST RISK OF HEAVIER PRECIPITATION
NEXT 6 PLUS HOURS TO PASS ALONG AND POSSIBLY JUST SOUTH OF I-80
CORRIDOR. TRENDS SUPPORT 1 PLUS INCHES VERY POSSIBLE IN THE HEAVIEST
SWATH WITH MOST SECTIONS PICKING UP .2 TO .5+ TENTHS OF AN INCH OF RAIN
WITH SYSTEM.  MOST PRECIPITATION SHOULD END BY LATE MORNING ACROSS ALL
BUT FAR SOUTHEAST SECTIONS. SEVERE RISK APPEARS NIL AS SATURATION AND
CAA BEHIND FRONT SHOULD LIMIT STRONGEST CELLS TO PEA HAIL AND GUSTY
WINDS AOB 40 MPH. HIGH TEMPERATURES SHOULD BE MOSTLY OR TOTALLY ALL IN
THE 70S WITH LOWER 70S NW SECTIONS AND UPPER 70S SOUTHEAST SECTIONS.
CLOUD COVER TODAY MAY IMPACT HIGHS TODAY MANY LOCATIONS BY 3 TO 5
DEGREES AS TIMING CLEARING A MAIN CHALLENGE FOR DAY SHIFT. MOST AREAS
SHOULD BE MOSTLY SUNNY ALL BUT SOUTHEAST SECTIONS BY 4 PM.  NW WINDS OF
15 TO 25 MPH EXPECTED THIS AFTERNOON.

TONIGHT...CLEAR AND CRISP WITH NW WINDS DECREASING TO 5 TO 10 MPH BY
LATE EVENING.  MINS SHOULD SETTLE IN THE UPPER 40S FAR NORTHWEST
SECTIONS TO LOWER 50S ELSEWHERE. AREA MINS SHOULD BE WITHIN 1 TO 3
DEGREES OF RECORD LOWS.  QUITE REMARKABLE BECAUSE WIND WILL LIMIT
DECOUPLING OF BL.

NICHOLS

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
MODEL DATA SUGGESTS THAT THE BETTER FORCING WITH THE FRONT WILL BE
POST FRONTAL ON THURSDAY. THUS THE BETTER POPS WOULD BE OVER THE
NORTHWEST HALF OF THE CWFA DURING THE MORNING AND THE SOUTHEAST HALF
DURING THE AFTERNOON. AREAS BEHIND THE FRONT SHOULD SEE MINIMAL
TEMPERATURE RECOVERY DURING THE DAY THURSDAY WHILE THE SOUTHEAST
HALF WARMS. THERE ARE STILL SUGGESTIONS THAT RESPECTABLE STRONG
CONVECTION WILL DEVELOP MID TO LATE THURSDAY AFTERNOON IMMEDIATELY
SOUTH/EAST OF THE CWFA.

LINGERING CONVECTION WILL LIKELY OCCUR THROUGH SUNSET ACROSS THE FAR
EAST AND SOUTHEAST/SOUTH PARTS OF THE CWFA. AFTER SUNSET...QUIET
CONDITIONS ARE EXPECTED AS SKIES SLOWLY CLEAR FROM NORTHWEST TO
SOUTHEAST.

QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA FRI/FRI NIGHT
WITH BELOW NORMAL TEMPERATURES.

SATURDAY ON...
MODEL CONSENSUS IS GENERATING DIURNAL SHRA WITH SCHC POPS FOR SAT
AND SUNDAY. MOISTURE AVAILABILITY IS QUESTIONABLE IN SPITE OF THE
VORT MAXES DROPPING DOWN IN THE DEEPENING TROF OVER THE GREAT LAKES.
IF SOMETHING WOULD DEVELOP EITHER SAT OR SUN IT WOULD BE ISOLD IN
NATURE AND AREAL COVERAGE WOULD PROBABLY BE NOT MORE THAN 10
PERCENT. AS SUCH A LARGE MAJORITY OF THE AREA WILL REMAIN DRY.

SUNDAY NIGHT THROUGH TUESDAY THE MODEL CONSENSUS GIVES DRY
CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL BUT TRENDING
CLOSER TO NORMAL BY TUESDAY.                  ..08..

&&

.AVIATION...
PASSING COLD FRONT IS PRODUCING SHOWERS AND THUNDERSTORMS THAT WILL
PASS ACROSS ALL TERMINALS BETWEEN 09-16Z.  CLOUDS WITH VFR CONDITIONS
TO DETERIORATE TO MVFR CONDITIONS FOR A FEW HOURS OR SO WITH PASSAGE
OF COLD FRONT AND ACCOMPANYING PRECIPITATION WITH CIGS 1-3K AGL AND
1-4 MILES IN RAIN.  CONDITIONS TO THEN RAPIDLY BECOME VFR AND CLEAR
BETWEEN 16-20Z ALL TERMINALS WITH NW WINDS OF 15 TO 25KTS UNTIL 00Z.
CLEAR SKIES WITH NW WINDS OF 5 TO 10 KTS AFTER 17/00Z.

NICHOLS

&&

.CLIMATE...
RECORD LOWS FOR AUGUST 17TH AND 18TH

AUGUST 17TH

BURLINGTON.......53 IN 1899
CEDAR RAPIDS.....46 IN 1924
DUBUQUE..........47 IN 1879
MOLINE...........48 IN 1992

AUGUST 18TH

BURLINGTON.......49 IN 1977
CEDAR RAPIDS.....46 IN 2002
DUBUQUE..........46 IN 2002 AND PREVIOUS YEARS
MOLINE...........44 IN 1963

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/08
Hazardous weather outlook, Aug 16, 2:55 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CDT THU AUG 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
355 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...A SEASONALLY STRONG COLD FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS...MAINLY THIS MORNING.  LIMITED INSTABILITY WILL LOWER
THE RISK OF SEVERE STORMS.  THE STRONGEST STORMS MAY STILL PRODUCE
GUSTY WINDS TO OVER 45 MPH WITH POSSIBLY PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.  REPORTS OF
WINDS OVER 40 MPH...PEA SIZED HAIL OR RAIN AMOUNTS OF AN INCH OR MORE
WOULD BE APPRECIATED.

NICHOLS/08

In the hours before

Special weather statement, Aug 16, 2:44 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 AM CDT THU AUG 16 2012

IAZ040>042-051>054-063>068-076>078-087-088-ILZ001-015-024-161200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-JO DAVIESS-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...GALENA...MOLINE...ROCK ISLAND...ALEDO
344 AM CDT THU AUG 16 2012

...SHOWERS AND THUNDERSTORMS EXPECTED BY 7 AM...

A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE
REGION THROUGH 7 AM. MOST AREAS WILL PICK UP AT LEAST A QUARTER
INCH OF RAIN WITH MORE LOCALIZED AMOUNTS OF A HALF INCH UP TO
AROUND 1 INCH OR MORE. THE STRONGEST STORMS MAY PRODUCE PEA SIZED
HAIL AND GUSTY WINDS UP TO AROUND 40 MPH WITH BRIEF TORRENTIAL
RAIN. MINOR WATER ISSUES ARE POSSIBLE...MOSTLY IN URBAN LOCATIONS
WITH HEAVIER RAIN TOTALS.

NICHOLS
Local storm report, Aug 16, 4:14 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/16/2012  M1.10 INCH       LINN               IA   TRAINED SPOTTER

            OCCURRED BETWEEN 4 AND 5 AM.

&&
Special weather statement, Aug 16, 4:44 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 AM CDT THU AUG 16 2012

IAZ063>068-076>078-087>089-098-099-ILZ015-016-024>026-161400-
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-
LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-
HENRY IL-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...
ALEDO...OQUAWKA...MONMOUTH
544 AM CDT THU AUG 16 2012

...SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG THROUGH 9 AM...

A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE
REGION THROUGH 9 AM. MOST AREAS WILL PICK UP AT LEAST A QUARTER
INCH OF RAIN WITH LOCALIZED AMOUNTS OF A HALF INCH UP TO AROUND 1
INCH OR MORE. THE STRONGEST STORMS MAY PRODUCE PEA SIZED HAIL AND
GUSTY WINDS UP TO AROUND 45 MPH WITH BRIEF TORRENTIAL RAIN. MINOR
WATER ISSUES ARE POSSIBLE...MOSTLY IN URBAN LOCATIONS WITH HEAVIER
RAIN TOTALS.

NICHOLS

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 16, 4:56 AM CST
Where
Iowa County, 0.52 mi E of Williamsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
41.670, -91.990

Ten evergreen trees were blown down by thunderstorm winds. Time of the event was estimated using an earlier report, but it may have been from the first of two storms to impact this area around an hour earlier.

Thunderstorm Wind, Iowa

When
August 16, 4:56 AM CST
Where
Iowa County, 0.52 mi W of Williamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -92.010

Emergency Manager reported several large trees down in Williamsburg with the power out in half of the town. The time of the event was estimated by radar.

Thunderstorm Wind, Iowa

When
August 16, 4:56 AM CST
Where
Iowa County, 1 mi E of Williamsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.670, -91.981

The public reported a wood and metal fence knocked over during a thunderstorm. Some of the posts were pulled completely out of the ground while others were broken off. A mobile home on the property was pushed over along with a pair of trailers on an adjacent lot. The garage door attached to the house was dented.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410271, 410272, 410273.